Kansas, 2012

Flash Flooding and Flood in Kansas, April 29 to 30, 2012

April 29 to 30, 2012 · NWS ICT · 6 events in 2 counties and zones

An expansive cluster of thunderstorms produced very heavy rain and flooding, along with spotty reports of severe weather, over extreme southeast Kansas from the late evening hours on the 29th through the predawn hours on the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An expansive cluster of thunderstorms produced very heavy rain and flooding, along with spotty reports of severe weather, over extreme southeast Kansas from the late evening hours on the 29th through the predawn hours on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 29, 8:23 PM CST, 5 minutes earlier.

Area forecast discussion, Apr 29, 8:23 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CDT SUN APR 29 2012

.UPDATE...

HIGH RESOLUTION SHORT TERM MODELS HAVE A VERY GOOD HANDLE ON THE
ONGOING CONVECTIVE TRENDS...WITH TWO AREAS OF CONVECTION EXPECTED
TO AFFECT SOUTHERN KS LATE TONIGHT INTO EARLY ON MON. FIRST AREA
OF CONVECTION IS ALONG THE NOSE OF THE LOW LEVEL MOISTURE
TRANSPORT FEEDING NORTH INTO THE BROKEN LINE OF CONVECTION
CURRENTLY OVER NRN OK. THIS AREA OF CONVECTION WILL LIFT SLOWLY TO
THE NORTH-NORTHEAST OVERNIGHT... MOVING INTO MOST OF SOUTHEAST KS
LATE THIS EVENING INTO THE EARLY MORNING HOURS MON. THIS FIRST
AREA OF STORMS IS MOVING INTO A FAVORABLE AIRMASS WITH BULK SHEAR
AND MUCAPE VALUES SUPPORTING EMBEDDED SUPERCELLS AND A SUSTAINED
LARGE HAIL THREAT. A SMALL CHANCE THAT A BRIEF TORNADO COULD
DEVELOP BEFORE MIDNIGHT...BUT THINK THE BIGGER THREAT WILL BE
LARGE HAIL. ALSO VERY CONCERNED ABOUT TRAINING STORMS ACROSS
PORTIONS OF SRN KS...WITH THIS AREA ALREADY SEEING ONE TO TWO
INCHES OF RAINFALL LAST NIGHT. SO HAVE DECIDED TO GO WITH A FLOOD
WATCH OVERNIGHT IN THIS AREA...AS ANOTHER ROUND OF TRAINING STORMS
MAY LEAD TO FLOODING OF LOW LYING AREAS.

NEXT CONCERN...WHICH MAY ACTUALLY ADD TO THE FLOODING THREAT IS
MESOSCALE CONVECTIVE COMPLEX (MCS) OVER SW KS.  THIS MCS LOOKS TO
MOVE STRAIGHT EAST OVERNIGHT AND WILL PROBABLY MOVE ACROSS MOST OF
THE SRN KS INTO EARLY ON MON. COLD POOL HAS PUSHED WELL OUT AHEAD OF
THIS SYSTEM...SO THINK DAMAGING WIND THREAT WITH THIS MCS HAS
BEEN REDUCED SOMEWHAT. BUT COULD STILL SEE SOME GUSTY WINDS TO 50
MPH WHEN IT ARRIVES INTO AREAS SW OF KICT.  OF BIGGER CONCERN WILL
BE ANOTHER DOUSING OF HEAVY RAINFALL FOR SRN KS.  THUS ANOTHER
REASON FOR THE FLOOD WATCH MENTIONED ABOVE.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 646 PM CDT SUN APR 29 2012/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MESSY AVIATION FORECAST THIS EVENING AND OVERNIGHT
AS CONVECTION FORECAST REMAINS UNCERTAIN WITH MODELS STRUGGLING ON
WHETHER CONVECTION IN SW KS WILL HANG TOGETHER AND MOVE STRAIGHT
EAST INTO THE FORECAST AREA AFTER MIDNIGHT.  AND POSSIBLE RENEWED
CONVECTION OVER SOUTHEAST KS LATE THIS EVENING INTO THE OVERNIGHT
HOURS. CURRENT HIGH RESOLUTION SHORT TERM MODELS SUGGEST THAT
CONVECTION OVER SW KS WILL CONTINUE TO MOVE EAST AS A MESOSCALE
CONVECTIVE SYSTEM (MCS)...SO WILL GO WITH VCTS ACROSS SRN KS AFTER
06Z/MON FOR KICT/KHUT.  WILL ALSO INCLUDE VCTS FOR KCNU AS WELL AS
THE SHORT TERM MODELS ALSO DEVELOP CONVECTION ACROSS NORTHEAST OK
AND MOVE IT INTO SERN KS.  ALOT MORE UNCERTAINTY ON HOW FAR NORTH
THE CONVECTION WILL BE INTO CEN KS...WILL CARRY SOME VCTS IN THIS
AREA AROUND 07Z/MON AS WELL...BUT NOT AS CONFIDENT THIS WILL WORK
OUT.

AFTER STORMS MOVE INTO THE AREA...WILL SEE WIDESPREAD MVFR
CEILINGS...POSSIBLY SOME TEMPO IFR CEILINGS IN AND CLOSE TO THE
STRONGEST CONVECTION.

KETCHAM

PREV DISCUSSION... /ISSUED 452 PM CDT SUN APR 29 2012/

SYNOPSIS...
EARLY THIS AFTERNOON A NEARLY STATIONARY FRONT MEANDERED IN GENERALLY AN
E-W MANNER ACROSS SRN KS. FAIRLY HIGH OCTANE FUEL POOLED ALONG & JUST S
OF THE FRONT WITH SFC DWPTS IN MID-UPR 60S COVERING CNTRL & ERN OK WITH
THE HIGHER VALUES IN ERN OK WHERE A FEW -SHRA HAVE DEVELOPED & CREPT NE
ACROSS THE NE OK/SE KS BORDER.

DISCUSSION...

FORECAST FOCUS IS ALMOST EXCLUSIVELY RAIN-RELATED THROUGHOUT THE WEEK.

TONIGHT:
A GENERAL WLY 15-20KT 700-MB FLOW PREVAILING OVER KS WILL KEEP THE AFORE
MENTIONED STATIONARY FRONT DRAPED FAIRLY CLOSE TO THE OK/KS BORDER. VERY
WEAK LWR-DECK TROFFING ALONG THE FRONT RANGE WILL CONTINUE TO INDUCE 925
TO 850MB MOISTURE N & NE OVER THE SFC FRONT TO ENABLE SHRA & A FEW TSRA
TO REDEVELOP OVER THE SRN & WRN PLAINS. ALTHOUGH WEAK...THE WRN PLAINS
TROF WILL INDUCE A LWR-DECK MOISTURE AXIS TO GET BETTER ESTABLISHED OVER
WRN KS AS EVIDENCED BY AN 850-MB THETA-E AXIS THAT'LL SHARPEN AS A WEAK
MID-LVL SHORTWAVE APPROACHES FROM THE CNTRL ROCKIES. FOR THESE REASONS
HAVE REORIENTED POPS...ASSIGNING 40-50% ALONG THE SW CORRIDOR WITH SHARP
GRADIENT OVER THE REST OF THE CWA AS A WEAK SFC-925MB HIGH DRIFTS E OVER
THE NEBRASKA/KS BORDER. WHILE 50-60% HAVE BEEN RETAINED ALONG THE KS/OK
BORDER...POPS ALONG THE NE CORRIDOR HAVE BEEN DROPPED TO 15-20% WHERE AN
850-MB THETA-E TROF WILL NOSE SWD OVER NE KS. THE PRESENCE OF THE FRONT
ACROSS THE SE KS WILL PROVIDE SUFFICIENT FOCUS TO PRODUCE +RA OVER SE KS
& HAVE THEREFORE ASSIGNED HIGHEST QPF TO THESE AREAS.

MON & MON NGT:
WITH MOISTENING S-SW LWR-DECK FLOW GETTING BETTER ESTABLISHED ACROSS THE
KS NEIGHBORHOOD & INTERACTING WITH THE WEAK 700-MB SHORTWAVE SCOOTING NE
OVER KS...SHRA/EMBEDDED TSRA SHOULD GRADUALLY INCREASE ACROSS THE AREA.
WHILE MID-UPR DYNAMICS ARE MODEST AT BEST LWR-MID LVL DIRECTIONAL SHEAR
SHOULD BE SUFFICIENT TO PROMOTE SUPERCELLULAR CONVECTION OVER SW KS AS
WELL AS THE TX/OK PANHANDLES. A FEW OF THE CELLS...CAPABLE OF PRODUCING
GOLFBALL-SIZED HAIL...MAY VENTURE OVER PRIMARILY SC KS MON AFTERNOON &
EVENING.

TUE-WED:
CHANCES FOR RAIN SHOULD DIMINISH AS...DESPITE RICH LWR-DECK MOISTURE
CONTINUING TO STREAM NE ACROSS THE PLAINS LWR-DECK FOCUS IS LACKING. AS
SUCH HAVE GONE WITH A PREDOMINANTLY DRY FORECAST FOR THESE PERIODS. BUT
WOULDN'T BE SURPRISED TO SEE -TSRA REINSTATED AS AN IMPULSE DEVELOPING
OVER THE CNTRL ROCKIES & SPRINTING E OVER THE AREA MAY "SPARK" A FEW
-TSRA.

WED NGT-FRI:
NEXT LEGITIMATE CHANCES OF TSRA SHOULD OCCUR WED NGT WHEN THE NEXT COLD
FRONT SHOULD SURGE SE IN RESPONSE TO A COUPLE OF MID-LVL SHORTWAVES MOVG
E/NE OVER KS. MID-UPR PATTERN BECOMES INCREASINGLY DIFFUSE FROM THU THRU
THE END OF THE WEEK SO FOR NOW HAVE KEPT MOST AREAS DRY FOR TIME BEING.

NEXT WEEKEND:
ANTICIPATE DRY WEATHER AS MID-UPR HIGH PRESSURE SPRAWLED ACROSS THE SRN
PLAINS SHOULD PREVENT ANY SHORTWAVES FROM VENTURING AS FAR S AS KS.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MESSY AVIATION FORECAST WITH IFR CEILINGS OCCURRING WHERE
COOL/MOIST AIR IS BEING PUSHED INTO WARMER SATURATED AIR. EXPECT
CONDITIONS TO SLOWLY IMPROVE AT ALL SITES DURING THE AFTERNOON.
CONVECTION FORECAST REMAINS DIFFICULT WITH MODELS STRUGGLING BOTH
WITH THIS MORNINGS CONVECTION AND ITS AFTERMATH. WHILE ISOLATED
CONVECTION IS POSSIBLE THIS AFTERNOON...WILL ONLY CARRY VCTS AT
KCNU AND THEN ADD VCTS TO THE REST OF THE SITES LATE TONIGHT.
BELIEVE NEXT WAVE WILL BE THE KEY TO MORE ORGANIZED PRECIPITATION.
IFR/MVFR CONDITION ARE EXPECTED AGAIN LATER TONIGHT. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  78  64  83 /  40  30  50  10
HUTCHINSON      59  79  63  83 /  30  30  40  10
NEWTON          58  77  63  82 /  30  20  40  10
ELDORADO        60  77  64  82 /  30  20  50  10
WINFIELD-KWLD   61  79  65  83 /  60  30  50  10
RUSSELL         54  78  61  86 /  30  30  30  10
GREAT BEND      55  76  60  85 /  40  30  30  10
SALINA          55  77  62  84 /  20  20  40  10
MCPHERSON       57  78  62  83 /  20  20  40  10
COFFEYVILLE     63  79  64  81 /  80  50  60  10
CHANUTE         62  78  63  80 /  50  40  60  20
IOLA            62  78  63  80 /  50  30  60  20
PARSONS-KPPF    61  78  63  80 /  80  50  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 8 AM CDT MONDAY FOR KSZ092>096-098>100.

&&
Hazardous weather outlook, Apr 29, 7:22 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT SUN APR 29 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
822 PM CDT SUN APR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE OVER MOST OF
SOUTHERN KANSAS LATE THIS EVENING INTO THE OVERNIGHT HOURS. TWO
AREAS OF CONVECTION WILL AFFECT THE REGION. THE FIRST AREA WILL BE
OVER SOUTHEAST KANSAS WHERE SUPERCELL THUNDERSTORMS WILL MOVE INTO
REGIONS SOUTHEAST OF A LINE FROM WINFIELD TO CHANUTE. LARGE HAIL
UP TO GOLFBALL SIZE WILL BE THE MAIN THREAT WITH THE STORMS.

A SECOND AREA OF CONCERN WILL BE A CONVECTIVE COMPLEX THAT MOVES
EAST INTO SOUTH CENTRAL KANSAS OVERNIGHT. THIS COMPLEX COULD
PRODUCE STRONG TO SEVERE WIND GUSTS OF 50 TO 60 MPH. SMALL HAIL
WILL ALSO BE POSSIBLE.

HEAVY RAINFALL WILL ALSO BE A CONCERN WITH THE CONVECTIVE COMPLEX AND
MAY CAUSE SOME LOCALIZED FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER MOST AREAS MONDAY
AND MONDAY NIGHT. THE BETTER CHANCES OF SEVERE THUNDERSTORMS
CAPABLE OF GOLFBALL SIZED HAIL AND GUSTS AROUND 60 MPH WOULD BE
OVER SOUTH CENTRAL KANSAS AS WELL AS BARTON...RICE AND MCPHERSON
COUNTIES OF CENTRAL KANSAS.

A FEW THUNDERSTORMS...CAPABLE OF SMALL HAIL AND GUSTS AROUND 50
MPH...ARE POSSIBLE OVER THE AREA WEDNESDAY NIGHT AND OVER AREAS
PRIMARILY ALONG...AND EAST...OF INTERSTATE 135 THURSDAY AND
THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/KETCHAM

In the hours before

Special weather statement, Apr 29, 7:34 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
834 PM CDT SUN APR 29 2012

KSZ099-300200-
MONTGOMERY-
834 PM CDT SUN APR 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY COUNTY...

AT 830 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DEARING...OR 5 MILES WEST OF
COFFEYVILLE...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3707 9585 3737 9552 3702 9553 3699 9559
      3699 9577
TIME...MOT...LOC 0134Z 233DEG 32KT 3706 9569

COOK
Special weather statement, Apr 29, 7:56 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT SUN APR 29 2012

KSZ072-094>096-098>100-300300-
ALLEN-CHAUTAUQUA-ELK-LABETTE-MONTGOMERY-NEOSHO-WILSON-
856 PM CDT SUN APR 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN...CHAUTAUQUA...ELK...LABETTE...
MONTGOMERY...NEOSHO AND WILSON COUNTIES...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM
6 MILES SOUTHEAST OF ST. PAUL TO 10 MILES SOUTHWEST OF ELGIN...AND
MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...WINDS TO 50 MPH...AND VERY HEAVY RAIN CAUSING
LOCALIZED FLOODING ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3726 9644 3773 9562 3773 9553 3779 9552
      3782 9546 3749 9516 3699 9604 3700 9621
TIME...MOT...LOC 0155Z 240DEG 40KT 3751 9500 3691 9630

COOK
Special weather statement, Apr 29, 7:57 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED.
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT SUN APR 29 2012

KSZ096-098>100-300300-
CHAUTAUQUA-LABETTE-MONTGOMERY-NEOSHO-
857 PM CDT SUN APR 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...LABETTE...MONTGOMERY AND NEOSHO
COUNTIES...

AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM
8 MILES SOUTHEAST OF WALNUT TO 7 MILES SOUTH OF ELGIN...AND MOVING
NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3730 9652 3730 9597 3739 9596 3738 9554
      3773 9552 3773 9508 3700 9508 3700 9652
TIME...MOT...LOC 0157Z 240DEG 40KT 3752 9497 3692 9627

COOK

The radar

The Tulsa radar (KINX), 125 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Flood, Montgomery

When
April 29, 8:28 PM CST to April 30, 2:55 AM CST
Where
Montgomery County, 2.68 mi WNW of Elk City Lake to 0.53 mi S of Caney
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
37.279, -95.847

Very heavy rains moved across the county causing significant travel problems due to hydroplaning and flooding of low lying areas. Creeks and streams had risen to the top of their banks and some ponding of water on the roads was noted. Unfortunately, an individual hydroplaned off of the roadway and into a creek. Their vehicle was trapped under the bridge and they lost their life.

Thunderstorm Wind, Labette

When
April 29, 10:08 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.340, -95.270

Winds were estimated around 60 to 70 mph in Parsons.

Thunderstorm Wind, Labette

When
April 29, 10:18 PM CST
Where
Labette County, 1.49 mi SSW of Parsons
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.330, -95.280

Winds were estimated around 60 mph just southwest of Parsons.

Thunderstorm Wind, Labette

When
April 29, 10:32 PM CST
Where
Labette County, 0.88 mi SE of Altamont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.190, -95.290

Winds were estimated around 60 mph near Altamont. Pea size hail occurred with the wind.

Flash Flood, Montgomery

When
April 30, 2:55 AM CST to 8:00 AM CST
Where
Montgomery County, 5.85 mi N of Cherryvale to 5.1 mi N of Elk City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.354, -95.542

Several streets were flooded in Cherryvale, Big Creek was out of its banks near county roads 5700 and 4200, and southern portions of Independence were flooded. Unfortunately, property and/or crop damage amounts are unknown.

Flash Flood, Labette

When
April 30, 2:55 AM CST to 8:00 AM CST
Where
Labette County, 2.47 mi NNE of Parsons Tri City Arp to 3.23 mi E of Parsons
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.361, -95.499

Highway 400 was closed about 10 miles east of Parsons due to high water, flash flooding was reported about 3 miles south of Parsons, with railroad ties floating along a road, water covered Highway 160 about 2 miles southeast of Altamont, and several streets were flooded in Parsons. Unfortunately, property and/or crop damage amounts are unknown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Montgomery2012-04-2943FemaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383097, 378712, 378713, 378714, 378719, 378720.